MAUDE Adverse Event Report: PHILIPS VOLCANO PIONEER PLUS PPLUS120; CATHETER FOR CROSSING TOTAL OCCLUSIONS

PHILIPS VOLCANO PIONEER PLUS PPLUS120; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number PPLUS120
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was reviewed and investigated according to the manufacturer¿s policy.The pioneer plus catheter was returned and visually and microscopically inspected.The distal tip, the scanner and a portion of the distal sleeve were detached and not returned.A zippered tear was noted starting from the rx exit port to the distal sleeve and as a result, polyamide was exposed with rough edges of malleable material.The needle was present and completely inside the needle exit port; however, it was stuck and unable to be retracted or deployed.The probable cause for the tip separation is damage occurred during use due to excess force.Device manipulation, impact and applied pressure associated with use and handling can further affect the integrity of the device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
It was reported that during a therapeutic peripheral procedure in a severely calcified mid sfa, when loading the manufacturer''s catheter onto the guidewire, resistance was encountered.The catheter was taken out, re-flushed and re-loaded onto the guidewire with no resistance.Then, the re-entry needle was deployed in the target vessel and a re-entry guidewire was inserted through the re-entry needle and into the target vessel, but did not pass easily.Then the re-entry guidewire was pulled back and the needle was retracted (unclear if it was fully retracted).An attempt was made to pin/pull the catheter out over the re-entry guidewire; however, resistance was encountered.The physician pulled harder on the catheter and upon removal, it was observed that the tip of the catheter had broken off.Under fluoroscopy, the separated tip was observed near the re-entry site in the subintimal space outside of the target lesion.The patient was hospitalized and taken to the or for retrieval of the device; however, the separated tip was unable to be retrieved.The vessel was stented to cover the subintimal space where the separated portion of the tip was located and jailed in the vessel wall.The patient was discharged back to the facility.This adverse event and product problem is being submitted because the distal tip of the manufacturer''s catheter separated.Additional intervention was performed; however, the separated tip was retained in the patient.

Brand Name
PIONEER PLUS PPLUS120
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
PHILIPS VOLCANO
3721 valley centre drive #500
san diego CA 92130
Manufacturer (Section G)
VOLCARICA S.R.L.
coyol free zone &business park
b37
alajuela
CS  
Manufacturer Contact
ayse yarimoglu
3721 valley centre drive #500
san diego, CA 92130
MDR Report Key13970841
Report Number3008363989-2022-00020
Device Sequence Number4611865
Product Code PDU
UDI-Device Identifier00845225002565
UDI-Public(01)00845225002565(11)211223(17)231223(10)5207827
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K162418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/23/2023
Device Model NumberPPLUS120
Device Catalogue Number400-0200.246
Device Lot Number5207827
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2022
Initial Report FDA Received Date03/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASAHI: 0.014¿ REGALIA GUIDEWIRE; ASAHI: 0.014¿ REGALIA RE-ENTRY GUIDEWIRE; TERUMO: 6FR DESTINATION INTRODUCER SHEATH
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age56 YR
Patient SexFemale
Patient Weight43 KG
Patient EthnicityNon Hispanic
Patient RaceWhite